Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 304, NWS Mobile, AL

August 27, 2023Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 27, 2023, 2:23 PM CDT for Baldwin County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2023, 2:23 PM CDT (19:23 UTC)
Expired
Aug 27, 2023, 2:51 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 49 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS54 KMOB 271923
SVRMOB
ALC003-272015-
/O.NEW.KMOB.SV.W.0304.230827T1923Z-230827T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
223 PM CDT Sun Aug 27 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Baldwin County in southwestern Alabama...

* Until 315 PM CDT.

* At 223 PM CDT, a severe thunderstorm was located near Magnolia
  Springs, or 7 miles east of Point Clear, moving southwest at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Foley, Point Clear, and Magnolia Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3055 8778 3039 8766 3028 8781 3047 8799
TIME...MOT...LOC 1923Z 060DEG 11KT 3045 8780 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
2 follow-up statements
900 
WWUS54 KMOB 271938
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
238 PM CDT Sun Aug 27 2023

ALC003-272015-
/O.CON.KMOB.SV.W.0304.000000T0000Z-230827T2015Z/
Baldwin AL-
238 PM CDT Sun Aug 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN BALDWIN COUNTY...

At 238 PM CDT, a severe thunderstorm was located over Magnolia
Springs, or 7 miles southeast of Point Clear, moving southwest at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Foley, Point Clear, and Magnolia Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3055 8778 3039 8766 3028 8781 3047 8799
TIME...MOT...LOC 1938Z 045DEG 11KT 3041 8781 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
636 
WWUS54 KMOB 271951
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
251 PM CDT Sun Aug 27 2023

ALC003-272001-
/O.CAN.KMOB.SV.W.0304.000000T0000Z-230827T2015Z/
Baldwin AL-
251 PM CDT Sun Aug 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BALDWIN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

LAT...LON 3055 8778 3039 8766 3028 8781 3047 8799
TIME...MOT...LOC 1949Z 060DEG 11KT 3039 8785 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:50 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 27, 12:50 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1250 PM CDT Sun Aug 27 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Sun Aug 27 2023

VFR conditions continue across the area with light and variable
winds. Scattered showers and thunderstorms will develop this
afternoon and temporary reductions in visby and ceiling could be
possible in the vicinity of any thunderstorms. BB/03

&&

.NEAR TERM...
(Now through Monday)
Issued at 1250 PM CDT Sun Aug 27 2023

For much of the day today, our region remains positioned underneath
an upper-level deformation zone; with upper ridging positioned to
our east and west, an upper low to our south over the northern
Gulf, and upper troughing over the Great Lakes region. By the late
afternoon, a shortwave over the central US will approach and
stall over the Tennessee River Valley through Monday. As the
shortwave approaches, an associated surface boundary is expected
to slip into our area. With plenty of moisture and instability in
place, this front will serve as a focus for showers and
thunderstorms to develop during the afternoon hours, especially
once it interacts with the sea breeze boundary. Subsidence from
the close proximity of the upper ridges should help to keep
convective coverage more scattered in nature. Modeled soundings do
suggest that a stout dry layer will be present in the mid levels,
and with very steep low-level lapse rates in place (on the order
of 9 to 10 C/km), DCAPE values are expected to exceed 1500 J/kg.
Although deep layer shear remains negligible while underneath the
deformation zone and organized severe storms are not expected,
pulse-type storms capable of producing strong to severe downbursts
will be possible this afternoon. A Marginal Risk of severe
weather is in place for the entire local area. Storm coverage
quickly decreases during the evening hours due to the loss of
daytime heating. Another round of showers and storms is expected
to develop on Monday as the front remains draped across the area
and once again interacts with the sea breeze boundary and with
remnant outflow boundaries from previous storms. Upper ridging
appears to retreat farther from our area as the upper low over the
northern Gulf pushes into the southeast US. With less subsidence
in place, convective coverage across the area looks to become more
numerous to widespread (PoPs ranging from 60-80 percent). DCAPEs
also appear to be lower on Monday due to moisture increasing in
the mid-levels, although a few strong storms capable of producing
gusty winds still cannot be ruled out.

One more extremely hot day is expected for today, with highs topping
out in the 99-105 degree range across the entire region. With
subsidence still in place and dry air aloft, afternoon dew points
may once again mix down into the low to mid 60s for areas north of I-
10. This should help to keep heat indices in the 108-112 degree
range and therefore have opted to maintain a Heat Advisory for much
of the area. An Excessive Heat Warning, however, is in place for
portions of southeast Mississippi due to actual air temperatures
approaching 105 degrees. Temperatures on Monday decrease into the
mid to upper 90s thanks to the increase in convective coverage, but
with higher dew points expected, Heat Advisories may once again
become necessary for most, if not all of the local area. A LOW Risk
of rip currents continues through Monday. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      79  96  74  92  73  90  73  92 /  30  80  60  90  60  60  40  60
Pensacola   82  93  76  92  75  91  75  92 /  30  70  50  90  70  80  50  70
Destin      82  92  79  92  77  90  77  91 /  30  60  60  90  80  80  60  70
Evergreen   76  97  71  95  70  89  69  93 /  20  80  50  80  50  70  30  50
Waynesboro  75  96  71  90  71  87  69  91 /  30  80  70  70  40  50  20  40
Camden      75  95  70  89  69  84  67  87 /  20  80  60  80  50  60  30  40
Crestview   76  97  71  94  71  89  70  94 /  30  70  40  90  70  80  40  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 8 PM CDT this evening for ALZ051>060-261>266.

FL...Heat Advisory until 8 PM CDT this evening for FLZ201>206.

MS...Heat Advisory until 8 PM CDT this evening for MSZ067.

     Red Flag Warning until 8 PM CDT this evening for MSZ067-075-076-
     078-079.

     Excessive Heat Warning until 8 PM CDT this evening for MSZ075-
     076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 27, 12:47 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
1247 PM CDT Sun Aug 27 2023

ALZ054-271830-
Wilcox AL-
1247 PM CDT Sun Aug 27 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WILCOX COUNTY THROUGH
130 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Yellow Bluff, or 12 miles northwest of Camden, moving
south at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pine Hill and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3220 8742 3200 8730 3190 8735 3189 8746
      3195 8759 3208 8763 3209 8762 3213 8755
      3213 8752 3215 8752
TIME...MOT...LOC 1746Z 337DEG 10KT 3206 8748

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Aug 27, 1:28 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
128 PM CDT Sun Aug 27 2023

ALZ052-MSZ076-271915-
Washington AL-Greene MS-
128 PM CDT Sun Aug 27 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WASHINGTON AND
NORTHEASTERN GREENE COUNTIES THROUGH 215 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Chatom, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chatom, Tibbie, and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3159 8813 3138 8805 3130 8817 3125 8835
      3129 8851 3144 8847 3144 8845 3147 8845
TIME...MOT...LOC 1827Z 349DEG 9KT 3142 8831

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black
Special weather statement, Aug 27, 2:07 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
207 PM CDT Sun Aug 27 2023

ALZ264-266-271945-
Baldwin Coastal AL-Baldwin Central AL-
207 PM CDT Sun Aug 27 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BALDWIN COUNTY
THROUGH 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summerdale, or 5 miles northwest of Foley, moving southwest at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairhope, Foley, Point Clear, Magnolia Springs, Summerdale, and
Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3062 8777 3042 8762 3029 8779 3051 8800
TIME...MOT...LOC 1907Z 058DEG 10KT 3046 8775

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:47 PM CDTSpecial Weather StatementMOBWilcox43 min
Aug 27, 1:28 PM CDTSpecial Weather StatementMOBWashington47 min
Aug 27, 2:07 PM CDTSpecial Weather StatementMOBBaldwin38 min
Aug 27, 2:13 PM CDTSpecial Marine WarningMOB62 min
Aug 27, 2:40 PM CDTSpecial Weather StatementMOBBaldwin50 min
Aug 27, 2:56 PM CDTSpecial Weather StatementMOBBaldwin49 min
Aug 27, 3:11 PM CDTSpecial Weather StatementMOBBaldwin49 min
Aug 27, 3:22 PM CDTHeat AdvisoryMOBBaldwin, Choctaw, Clarke, Conecuh, Covington, Escambia and 3 more27 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.